Treating Hypos

Go Back   The Diabetes Forum Support Community For Diabetics Online > Diabetes Forum Community > Diabetes

Diabetes This section of the forum can be used to discuss anything and everything to do with Diabetes. Please use this general Diabetes section for any comments or discussions that don't fit into the more specific forum categories below. Please also ensure that all posts and threads are on topic, about Diabetes.


Like Tree34Likes

Treating Hypos


Closed Thread
 
Shared Thread Thread Tools
Old 02-12-2015, 17:01   #1
Senior Member
 
Richard157's Avatar
 
Join Date: Dec 2007
Location: Kingston, NY
Posts: 3,024

Member Type
Type 1
Diagnosed in 1945

931 likes received
936 likes given
Default Treating Hypos

Where do you keep the treats you use when you have hypoglycemia? I have read so many times that T1 people have to get out of bed and go to the kitchen when they have hypos at night. In certain cases they have to go downstairs to to reach the kitchen. That would be dangerous for me since I frequently experience dizziness with hypos. I have also read that some T1's have hypos when away from home, and they have to stop at a store and buy something, maybe waiting in line to pay, or eating before paying. Why do any T1's not have something handy. at all times??

I do NOT understand this!! I have a bottle of glucose tablets by my bedside, and another on a table by my laptop. When I eave the house, I have a small ziplock bag of jellybeans in my pocket at all times. My wife has some glucose tabs in her purse. I NEVER have to wander through my house or buy something at a store to have something to treat my hypos. I have ready access to something 24/7.

Why do any T1's take such chances?

__________________
I have been Type 1 for 73 years. My A1c is 6.2. I pump with the MM 630, and I am using the Dexcom G5.
Richard157 is offline  
Old 02-12-2015, 18:56   #2
Senior Member
 
Join Date: Jun 2014
Location: United States
Posts: 1,354

Member Type
Type 2
Diagnosed in 1993

2016 likes received
293 likes given
Default

I'm not a type 1, but type 2 on insulin. I do not treat my hypo's with treats around the house. I use glucose tabs and I know that one/fourth the tablet raises my blood sugar by 20, so it's easy to know just how much to give. I have been unable to find the dex bits which is one gram of glucose, so I split the 4 grams size into fourths and put them back into the bottle so I don't ahve to fumble around with splitting pills. I have some by my desk at the computer, in my purse. I'm at the computer most of the time.

__________________

View Roxanne0312's full Diabetes Forum profile here.
Roxanne0312 is offline  
Old 02-12-2015, 19:30   #3
SweetHeather
Guest
 
Posts: n/a


Default

I'm with you Richard157! I always have a source of glucose with me, but this is because I learned this one, as many diabetes lessons, the hard way!

Richard157 and gotsomeold like this.
 
 
Old 02-12-2015, 21:05   #4
Senior Member
 
Insulation Tim's Avatar
 
Join Date: Jun 2010
Location: SW Ohio
Posts: 370

Member Type
Type 2
Diagnosed in 2002

255 likes received
99 likes given
Default

I have Glucose (Dextrose) Chewable tablets always by the bedside or in my Dopp kit when traveling. Since stopping my Januvia, I have not had any hypos. I am T2.

__________________
Tim


"Amateurs built the Ark, but Professionals built the Titanic".

Metformin 2 GM daily
Lantus 04 units bedtime
Trying to reduce my Carb intake (not easy).
Insulation Tim is offline  
Old 02-15-2015, 20:37   #5
Active Member
 
Nanlou1964's Avatar
 
Join Date: Jul 2014
Location: Canada
Posts: 67

Member Type
Type 2
Diagnosed in 2014

25 likes received
130 likes given
Default

T2 & taking Janumet 50/1000mg x 2 daily in morning. Been having Hypo's lately around 8:30 pm. I get an awful sick feeling... nausea gallore! The first time I tried the glucose tabs, I thought I was going to be sick, could no even tolerate it in my mouth! Took 1 Tbsp of honey instead, ah, that helped. I start getting this sick feeling around 4.2 mmol. Really bad @3.7 mmol. I carry life savers, glucose liquid bottles & snack at all times ☺️

Nanlou1964 is offline  
Old 02-15-2015, 20:48   #6
Senior Member
 
Join Date: Dec 2009
Posts: 24,394

Member Type
Type 2
Diagnosed in 2009

23930 likes received
32255 likes given
Default

4.2 is not a true hypo, and 3.7 isn't much worse. If I were you, and couldn't tough it out, I would treat these with something less carby. By using honey & candy, you're just perpetuating the problem, which is that your body is complaining when it isn't truly that low. Once you acclimate to lower levels, the symptoms will subside.

Try using a handful of nuts or a piece of cheese instead of glucose.




Nanlou1964 likes this.
Shanny is offline  
Old 02-15-2015, 20:57   #7
Active Member
 
Nanlou1964's Avatar
 
Join Date: Jul 2014
Location: Canada
Posts: 67

Member Type
Type 2
Diagnosed in 2014

25 likes received
130 likes given
Default

Hi Shanny, I have not used the candies yet, keeping just in case. I feel horrible @ 3.7 mmol, it's really a God awful sick feeling + get severe chills. As mentioned, I start feeling yucky around 4.2mmol, but I can tolerate it, but when I get to 3.7mmol, well that is truly a yucky feeling. I usually try to eat 1/2 apple with a piece of cheese, this usually helps at 4.2 but @ 3.7. I can't even think of eating, nor tolerate any food at this point, only honey. I thought 3.7mmol was a hypo?

Nanlou1964 is offline  
Old 02-15-2015, 21:18   #8
Active Member
 
Join Date: Sep 2010
Posts: 8,607


10903 likes received
1862 likes given
Default

NanLou,

The official medical definition of 'hypo' is under 3.9 mmol/L, so yes, 3.7 is a very mild hypo that generally doesn't need treatment (unless you're still dropping due to generous medication).

Treating it will frequently place you on a roller coaster as there is a tendency to over compensate. That's why precision in the glucose dose is essential. As Shanny says, toughing it out is the better solution and as you become more comfortable with blood glucose in the 4s, a 3.7 will no longer seem the crisis that you currently feel it is.

Nanlou1964 and Kristin251 like this.
John.in.France is offline  
Old 02-15-2015, 22:12   #9
Active Member
 
Nanlou1964's Avatar
 
Join Date: Jul 2014
Location: Canada
Posts: 67

Member Type
Type 2
Diagnosed in 2014

25 likes received
130 likes given
Default

Oye, I will try this the next time I get to 3.7mmol. I get a little, ok, a lot freaked out when I start feeling like that. So will try not to panic & eat a few nuts & cheese like Shanny mentioned. Thank you John & Shanny☺️.
PS, I re-read the blood sugar 101 section about bgl and this terrible feeling. I guess I will just have to get used to it. Cheers!��

gotsomeold likes this.
Nanlou1964 is offline  
Old 02-15-2015, 22:49   #10
Senior Member
 
Join Date: Dec 2009
Posts: 24,394

Member Type
Type 2
Diagnosed in 2009

23930 likes received
32255 likes given
Default

I don't think you'll have to get used to it . . . I think as you continue managing your high blood sugars, your body will get accustomed to lower levels, and it will quit squawking so loud when you begin to approach a nice normal 4.2 (75.6).

Is this the article you're referring to: Treating MILD hypos





Last edited by Shanny; 02-15-2015 at 22:51.
Shanny is offline  
Closed Thread

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Treating a hypo during exercise Franzeska Diabetes Symptoms 13 01-26-2014 19:28
Role of Exercise in treating Diabetes jcgeorge Diabetes Treatment 5 05-09-2013 19:32
Treating an acute hypoglemic situation Insulation Tim Diabetes Treatment 11 02-05-2012 01:27
Treating Type 2 without medications Checochinican Diabetes Treatment 109 11-09-2011 20:59
Treating Type 2 without insurance, can it be done? ThoseBackPages Diabetes 10 06-17-2011 02:08

LEGAL NOTICE
By using this Website, you agree to abide by our Terms and Conditions (the "Terms"). This notice does not replace our Terms, which you must read in full as they contain important information. You must not post any defamatory, unlawful or undesirable content, or any content copied from a third party, on the Website. You must not copy material from the Website except in accordance with the Terms. This Website gives users an opportunity to share information only and is not intended to contain any advice which you should rely upon. It does not replace the need to take professional or other advice. We have no liability to you or any other person in respect of any content on this Website.


All times are GMT +1. The time now is 16:25.




Powered by vBulletin®
Copyright ©2000 - 2020, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.